I would consider this more of a PSA than a letter to the editor.
There has been a great deal of news lately concerning drug recalls associated primarily with the following drugs: amlodipine, losartan, irbesartan, valsartan and hydrochlorothiazide or a combination of any of these. The main issue is the use of a potential carcinogen in the actual process of the final product. The media has reported this but has stopped short of clarification leading to widespread confusion and panic among patients taking these agents used mainly to treat hypertension. Many patients, unfortunately, for fear of risking cancer, have stopped taking their blood pressure medications cold turkey without even consulting their physician beforehand. This is a potentially risky and dangerous action to take.
The public should know firsthand that these cases involve relatively few generic manufacturers (there are hundreds for these drugs) and generally a small number of lot numbers (batches) from the companies involved. This is something the media, regretfully, fails to mention in their coverage.
Patients should contact their perspective pharmacies with any questions they might have about any recall involving their medications. Pharmacies, when receiving recall notification, check their present and past inventories to insure that none of the listed products are either on or have been on their shelves. Pharmacists are committed to patient safety and, if a recalled product has been dispensed prior to notification, will contact the patients proactively to make sure that proper steps be taken in retrieving and replacing the drug in question.
The most important point I can stress is the consequence of NOT discontinuing their blood pressure medications until they have discussed this with their physician.
Mark Mullen, R.Ph., R.C.Ph.